South Dakota, 2015

High Wind in South Dakota, November 18, 2015

November 18, 2015 · NWS ABR · 26 events in 26 counties and zones

A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to central and northeast South Dakota from 40 to 50 mph with gusts to over 70 mph.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to central and northeast South Dakota from 40 to 50 mph with gusts to over 70 mph. There were some reports of structural damage from the high winds. Some of the highest wind gust include; 67 mph near Clark; 68 mph near Hayes; 71 mph near Reliance, Peever, and Summit along with 77 mph south of Bullhead in Corson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 18, 10:02 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 18, 10:02 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1002 AM CST WED NOV 18 2015

.UPDATE...
ISSUED AT 959 AM CST WED NOV 18 2015

NO MAJOR CHANGES THIS MORNING. ADVANCING WEAK BAND OF PCPN NOT
REALLY SHOWING UP ON SFC OBS SO WILL DROP POPS TO SLIGHT CHC OR
BELOW. TEMPERATURES LOOK OK AS MIXING NEAR FRONTAL BOUNDARY WILL
ALLOW FOR TEMPS INTO THE 40S BEFORE CAA SETS IN. UPDATES ALREADY
ISSUED.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 404 AM CST WED NOV 18 2015

LIGHT SHOWERS ASSOCIATED WITH LEFT EXIT REGION EXTEND ALONG AND
SOUTH OF A LINE FROM SISSETON TO HURON. WEBCAMS AND OBS SUPPORT RAIN
AS THE MAIN PTYPE. FOCUS SHIFT TO THE WEST LATER THIS MORNING WITH
AN APPROACHING SHORTWAVE. UPSTREAM OBS INDICATE MILD AIR AHEAD OF
THE SYSTEM WITH MAINLY SCATTERED LIGHT RAIN SHOWERS/SPRINKLES.
MODELS BRING THESE SHOWERS ACROSS THE CWA...WITH THERMAL PROFILES
SUPPORTING MOSTLY RAIN. UNFORTUNATELY TEMPERATURES AT CURRENT FROM
OUR WEST RIVER COUNTIES THROUGH THE JAMES VALLEY ARE BELOW FREEZING.
THERE MAY BE A WINDOW FOR SOME LIGHT FREEZING RAIN BEFORE WARM
ADVECTION/DAYTIME HEATING KICK TEMPERATURES BACK ABOVE
FREEZING.

FOCUS SHIFTS TO POST FRONTAL WINDS TODAY...WITH WINDS IN THE NAM
BUFKIT MIXED DOWN TOOL ON THE ORDER OF UPPER 30S/LOW 40S GUST INTO
THE 50S. THIS IS LIKELY OVERDONE AS COLD ADVECTION REMAINS WEAK TO
MODEST...HOWEVER 1/2 KM WINDS ARE WELL INTO THE 50KT RANGE...AND
NAM/GFS FORECAST PRESSURE RISES ARE NOW INTO THE 10-12 MB/6HR RANGE
WITH A GRADIENT CLOSER TO 16 TO 18MB ACROSS THE STATE...A NOTICEABLE
UPTICK FROM 00Z GUIDANCE YESTERDAY. THUS...AM MORE CONFIDENT IN HIGH
WIND WARNING/ADVISORY CRITERIA THROUGH THE TODAY/TONIGHT/THURSDAY
TIME PERIOD.

.LONG TERM...(FRIDAY EVENING THROUGH TUESDAY)
ISSUED AT 404 AM CST WED NOV 18 2015

NORTHWEST FLOW ALOFT DOMINATES THE EXTENDED UNTIL MONDAY WHEN A
TRANSIENT UPPER LEVEL RIDGE WORKS THROUGH THE REGION...AND SWITCHES
AROUND THE FLOW ALOFT TO A SOUTHWESTERLY TRAJECTORY ON TUESDAY. THE
EXTENDED PERIOD STILL LOOKS DRY AND COLD...WITH THE POTENTIAL
PERHAPS FOR A LITTLE BIT OF WARMING HEADING INTO THE MIDDLE OF NEXT
WEEK.

DESPITE STILL BEING OUTSIDE THE SCOPE OF THE CURRENT SEVEN DAY
FORECAST...WATCHING THAT WEDNESDAY THROUGH SATURDAY TIMEFRAME
CLOSELY...SINCE NEXT WEEK IS TYPICALLY A HIGH TRAVEL
/THANKSGIVING/ HOLIDAY WEEK. EVEN THOUGH THE 00Z ECMWF BASICALLY
KEEPS THINGS DRY THROUGH THANKSGIVING IN SOUTHWEST FLOW ALOFT...THE
00Z GFS CAME UP WITH SOMETHING SLIGHTLY DIFFERENT...A NOTABLE
PRECIPITATION EVENT WEDNESDAY NIGHT AND THURSDAY. WILL IT BE DRY PER
THE TYPICALLY MORE CREDIBLE ECMWF OUTPUT OR WILL IT BE NOT SO DRY?
SUFFICE IT TO SAY...WILL CONTINUE TO MONITOR TRENDS CLOSELY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 547 AM CST WED NOV 18 2015

IFR CIGS /AND SOME INTERMITTENT DRIZZLE OR VERY LIGHT RAIN/ ARE
EXPECTED TO HANG ON FOR A FEW MORE HOURS AT KATY.
OTHERWISE...MARKEDLY STRONG NORTHWEST WINDS IN VFR CONDITIONS ARE
EXPECTED AT ALL FOUR TERMINALS TODAY INTO TONIGHT. IT'S ENTIRELY
POSSIBLE THAT A STRAY SHOWER OR TWO MAY DEVELOP BY THIS AFTERNOON.
BUT CONFIDENCE IS TOO LOW AT THIS TIME TO INSERT ANY PRECIP
MENTION INTO THE TAFS FOR THIS AFTERNOON/EVENING.

&&

.FIRE WEATHER...
ISSUED AT 404 AM CST WED NOV 18 2015

STRONG WINDS ARE EXPECTED TO DEVELOP LATER TODAY...RESULTING IN
VERY HIGH/EXTREME RANGELAND FIRE DANGER. TEMPERATURES WILL BE
FALLING FROM THE MID/UPPER 40S INTO THE UPPER 30S WHICH SHOULD
MITIGATE THE FIRE WEATHER IMPACTS FROM THESE STRONG WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL NOON CST /11 AM MST/ THURSDAY FOR
     SDZ003>005-009-010-015>017-033>036-045-048.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST THURSDAY FOR
     SDZ006>008-011-018>023-037-051.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN
FIRE WEATHER...CONNELLY
Hazardous weather outlook, Nov 18, 4:33 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CST WED NOV 18 2015

MNZ039-046-SDZ007-008-011-019>023-191045-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
433 AM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING.
NORTHWEST WINDS OF 20 TO 30MPH WITH GUSTS TO 45MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>006-009-010-015>018-033>037-045-048-051-191045-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
433 AM CST WED NOV 18 2015 /333 AM MST WED NOV 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING.
NORTHWEST WINDS OF 25 TO 40MPH WITH GUSTS IN EXCESS OF 50 TO 60MPH
ARE POSSIBLE.

DESPITE TEMPERATURES IN THE 40S FALLING INTO THE UPPER 30S THIS
AFTERNOON...STRONG WINDS WILL PUSH THE FIRE DANGER INTO THE VERY
HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Stanley

When
November 18, 11:50 AM CST to 9:00 PM CST
Where
Stanley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
November 18, 12:06 PM CST to 9:00 PM CST
Where
Corson forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Dewey

When
November 18, 12:30 PM CST to 9:00 PM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Hughes

When
November 18, 1:09 PM CST to 9:00 PM CST
Where
Hughes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

High Wind, Campbell

When
November 18, 1:30 PM CST to 9:00 PM CST
Where
Campbell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

High Wind, Walworth

When
November 18, 1:32 PM CST to 9:00 PM CST
Where
Walworth forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

High Wind, Jones

When
November 18, 1:47 PM CST to 9:00 PM CST
Where
Jones forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

High Wind, Sully

When
November 18, 2:00 PM CST to 9:00 PM CST
Where
Sully forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

High Wind, Brown

When
November 18, 2:10 PM CST to 9:00 PM CST
Where
Brown forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

High Wind, Buffalo

When
November 18, 3:10 PM CST to 9:00 PM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

High Wind, Potter

When
November 18, 3:20 PM CST to 9:00 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

High Wind, Hand

When
November 18, 3:20 PM CST to 9:00 PM CST
Where
Hand forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

High Wind, Hyde

When
November 18, 5:50 PM CST to 9:00 PM CST
Where
Hyde forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

High Wind, Lyman

When
November 18, 6:00 PM CST to 9:00 PM CST
Where
Lyman forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

High Wind, McPherson

When
November 18, 6:00 PM CST to 9:00 PM CST
Where
McPherson forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

High Wind, Faulk

When
November 18, 6:15 PM CST to 9:00 PM CST
Where
Faulk forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

High Wind, Edmunds

When
November 18, 6:20 PM CST to 9:00 PM CST
Where
Edmunds forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

High Wind, Grant

When
November 18, 6:30 PM CST to 11:45 PM CST
Where
Grant forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

High Wind, Day

When
November 18, 7:00 PM CST to 9:00 PM CST
Where
Day forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

High Wind, Marshall

When
November 18, 7:10 PM CST to 9:00 PM CST
Where
Marshall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

High Wind, Spink

When
November 18, 7:20 PM CST to 9:00 PM CST
Where
Spink forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

High Wind, Clark

When
November 18, 8:10 PM CST to 11:00 PM CST
Where
Clark forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

High Wind, Hamlin

When
November 18, 8:15 PM CST to 11:00 PM CST
Where
Hamlin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

High Wind, Codington

When
November 18, 8:15 PM CST to 11:00 PM CST
Where
Codington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

High Wind, Deuel

When
November 18, 8:20 PM CST to 11:45 PM CST
Where
Deuel forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

High Wind, Roberts

When
November 18, 9:40 PM CST to 11:45 PM CST
Where
Roberts forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608528, 608526, 608527, 608534, 608530, 608531, 608529, 608533, 608542, 608541, 608532, 608540, 608539, 608535, 608536, 608538, 608537, 608561, 608548, 608546, 608544, 608550, 608551, 608553, 608562, 608560.